Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2004 Mar;38(3):411-3. Epub 2004 Jan 23.

Serotonin syndrome resulting from coadministration of tramadol, venlafaxine, and mirtazapine.

Author information

  • 1Veterans Affairs Medical Center, 500 E. Veterans St., Tomah, WI 54660-9912, USA. David.Houlihan@med.va.gov

Abstract

OBJECTIVE:

To report a case of serotonin syndrome (SS) resulting from the addition of tramadol to a medication regimen of venlafaxine and mirtazapine.

CASE SUMMARY:

A 47-year-old white man receiving combined mirtazapine and venlafaxine therapy for major depressive disorder developed agitation, confusion, severe shivering, diaphoresis, myoclonus, hyperreflexia, mydriasis, tachycardia, and fever on coadministration of tramadol for chronic pain. An objective causality assessment revealed that the addition of tramadol was the probable cause of the adverse reaction.

DISCUSSION:

SS is a potentially fatal iatrogenic complication of serotonergic polypharmacy. Considered idiopathic in presentation, it typically appears after initiation or dose escalation of the offending agent to a regimen including other serotonergic agents. All drugs that directly or indirectly increase central serotonin neurotransmission at postsynaptic 5-HT(1A) and 5-HT(2A) receptors can produce SS. Individual vulnerability appears to play a role in the development of SS. It is likely that the activation of 5-HT(1A) receptors by mirtazapine, the combined serotonin reuptake inhibition by venlafaxine and tramadol, as well as possible serotonin release by tramadol, contributed to the development of SS in this case.

CONCLUSIONS:

It is vital that clinicians are aware of the potential for SS when psychotropic and nonpsychotropic agents are coadministered to certain patients, such as those with both depression and chronic pain.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk